Israel Journal of Mathematics

, Volume 168, Issue 1, pp 291–316 | Cite as

A proof of Yomdin-Gromov’s Algebraic Lemma

  • David Burguet


Following the analysis of differentiable mappings of Y. Yomdin, M. Gromov has stated a very elegant “Algebraic Lemma” which says that the “differentiable size” of an algebraic subset may be bounded only in terms of its dimension, degree and diameter, regardless of the size and specific values of the underlying coefficients. We give a complete and elementary proof of Gromov’s result.


Group Theory Differentiable Mapping Elementary Proof Algebraic Subset Algebraic Lemma 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R. Abraham and J. Robbin, Transversal Mappings and Flows, W. A. Benjamin, Inc., New York-Amsterdam, 1967.MATHGoogle Scholar
  2. [2]
    R. Benedetti and J.-L. Riesler, Real Algebraic Geometry and Semi-Algebraic Sets, Hermann, Paris, 1990.Google Scholar
  3. [3]
    M. Boyle, D. Fiebig and U. Fiebig, Residual entropy, conditional entropy and subshift covers, Forum Math. 14 (2002), 713–757.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    M. Boyle and T. Downarowicz, The entropy theory of symbolic extension, Inventiones Mathematicae 156 (2004), 119–161.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    J. Buzzi, Ergodic and topological complexity of dynamical systems, Course given during the Research trimester Dynamical Systems, 2002, Pise.Google Scholar
  6. [6]
    J. Buzzi, Intrinsic ergodicity of smooth interval maps, Israel Journal of Mathematics 100 (1997), 125–161.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    J. Bochnak, M. Coste and M. F. Roy, Géométrie algébrique réelle, Ergebnisse der Mathematik und ihrer Grenzgebiete, 3 Folge, Band 12, Springer-Verlag, Berlin, Heidelberg, and New York, 1987.Google Scholar
  8. [8]
    G. Comte and Y. Yomdin, Tame Geometry with applications in smooth Analysis, Lecture Notes in Mathematics 1834, Springer-Verlag, Berlin, 2004.Google Scholar
  9. [9]
    M. Coste, Ensembles semi-algébriques, in Lecture Notes in Mathematics 959 Géométrie algébrique réelles et formes quadratiques, Springer-Verlag, Berlin, 1982, pp. 109–138.CrossRefGoogle Scholar
  10. [10]
    W. Cowieson, L.-S. Young, SRB measures as Zero-noise limits, Ergodic Theory and Dynamical Systems 25 (2005), 1115–1138.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    T. Downarowicz, S. Newhouse, Symbolic extensions and smooth dynamical systems Inventiones Mathematicae (2004), (on line).Google Scholar
  12. [12]
    M. Gromov, Entropy, homology and semi-algebraic geometry, Séminaire Bourbaki, vol. 1985/1986, Astérisque 145–146 (1987), 225–240.MathSciNetGoogle Scholar
  13. [13]
    S. Newhouse, Continuity properties of the entropy, Annals of Mathematics 129 (1989), 215–237.CrossRefMathSciNetGoogle Scholar
  14. [14]
    J. Pila and A. J. Wilkie, The rational points of a definable set, Duke Mathematical Journal 133 (2006), 591–616.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    Y. Yomdin, Volume growth and entropy, Israel Journal of Mathematics 57 (1987), 285–300.MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    Y. Yomdin, C r-resolution, Israel Journal of Mathematics 57 (1987), 301–317.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2008

Authors and Affiliations

  1. 1.CMLS-CNRS UMR 7640, Ecole polytechniquePalaiseau CedexFrance

Personalised recommendations